Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 270, NWS Cheyenne, WY

September 8, 2018Banner County, Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 8, 2018, 7:57 PM MDT for Banner County, Cheyenne County, Kimball County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2018, 7:57 PM MDT (01:57 UTC)
Expired
Sep 8, 2018, 8:30 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 115 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 8:09 PM MDTHAIL 0.88Ese Dix, NENICKEL SIZED HAIL REPORTED BY TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
3427 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS55 KCYS 090157
SVRCYS
NEC007-033-105-090230-
/O.NEW.KCYS.SV.W.0270.180909T0157Z-180909T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
757 PM MDT SAT SEP 8 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  West central Cheyenne County in the Panhandle of Nebraska...
  Northeastern Kimball County in the Panhandle of Nebraska...
  Southern Banner County in the Panhandle of Nebraska...

* Until 830 PM MDT.

* At 757 PM MDT, a severe thunderstorm was located near Dix, or 11
  miles northeast of Kimball, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Potter and Dix. 

This includes Interstate 80 in Nebraska between mile markers 27 and
43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4134 10354 4142 10353 4139 10337 4127 10325
      4119 10323 4116 10343 4126 10363
TIME...MOT...LOC 0157Z 306DEG 26KT 4131 10347 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry
3 follow-up statements
222 
WWUS55 KCYS 090202
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
802 PM MDT SAT SEP 8 2018

NEC007-090212-
/O.CAN.KCYS.SV.W.0270.000000T0000Z-180909T0230Z/
Banner NE-
802 PM MDT SAT SEP 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BANNER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4133 10352 4136 10347 4134 10334 4127 10325
      4119 10323 4116 10343 4123 10356 4128 10356
TIME...MOT...LOC 0202Z 306DEG 26KT 4129 10343 

$$

NEC033-105-090230-
/O.CON.KCYS.SV.W.0270.000000T0000Z-180909T0230Z/
Cheyenne NE-Kimball NE-
802 PM MDT SAT SEP 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR WEST CENTRAL CHEYENNE AND NORTHEASTERN KIMBALL COUNTIES...

At 802 PM MDT, a severe thunderstorm was located near Dix, or 12
miles east of Kimball, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Potter and Dix. 

This includes Interstate 80 in Nebraska between mile markers 27 and
43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4133 10352 4136 10347 4134 10334 4127 10325
      4119 10323 4116 10343 4123 10356 4128 10356
TIME...MOT...LOC 0202Z 306DEG 26KT 4129 10343 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry
873 
WWUS55 KCYS 090213
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
813 PM MDT SAT SEP 8 2018

NEC033-105-090230-
/O.CON.KCYS.SV.W.0270.000000T0000Z-180909T0230Z/
Cheyenne NE-Kimball NE-
813 PM MDT SAT SEP 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR WEST CENTRAL CHEYENNE AND EAST CENTRAL KIMBALL COUNTIES...

At 812 PM MDT, a severe thunderstorm was located over Potter, or 15
miles east of Kimball, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported nickel size hail in Dix, 
         Nebraska.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Potter and Dix. 

This includes Interstate 80 in Nebraska between mile markers 29 and
43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4130 10348 4132 10344 4130 10333 4125 10325
      4119 10323 4116 10343 4121 10352 4127 10349
TIME...MOT...LOC 0212Z 306DEG 26KT 4125 10335 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry
291 
WWUS55 KCYS 090223
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
823 PM MDT SAT SEP 8 2018

NEC033-105-090233-
/O.EXP.KCYS.SV.W.0270.000000T0000Z-180909T0230Z/
Cheyenne NE-Kimball NE-
823 PM MDT SAT SEP 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHEYENNE AND EAST
CENTRAL KIMBALL COUNTIES WILL EXPIRE AT 830 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4130 10348 4132 10344 4130 10333 4125 10325
      4119 10323 4116 10343 4121 10352 4127 10349
TIME...MOT...LOC 0223Z 306DEG 26KT 4122 10329 

$$

Mokry

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:25 PM MDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 8, 2:25 PM MDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
225 PM MDT Sat Sep 8 2018

.SHORT TERM...(This evening through Monday Night)
Issued at 217 PM MDT Sat Sep 8 2018

Tonight...With a shortwave trough aloft moving across near peak
heating and a surface trough over southeast Wyoming, expect isolated
to widely scattered thunderstorms to develop through the evening
hours. With CAPE in excess of 1000 J/kg and weak shear, a few storms
may become strong to severe, primarily with wind gusts. Areas of fog
likely again after midnight, though further east across the Nebraska
Panhandle.

Sunday...Brisk west northwest flow aloft will aid in the drying of
the low and mid levels, effectively ending all chances for showers
and thunderstorms. Temperatures will also be warmer due to less
cloud cover and a drier airmass in place.

Sunday night...The drier airmass will promote excellent radiational
cooling with slightly cooler temperatures then Saturday night.

Monday...Low amplitude ridging aloft will develop, and with the dry
airmass in place, no showers or thunderstorms are expected.
Temperatures about the same as those of Sunday.

.LONG TERM...(Tuesday through Saturday)
Issued at 217 PM MDT Sat Sep 8 2018

Tuesday-Saturday...Dry west southwest flow aloft will prevail, and
with limited low and mid level moisture, showers and thunderstorms
appear unlikely. Above normal temperatures will continue based on
projected 700 mb temperatures and higher than normal heights
aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 217 PM MDT Sat Sep 8 2018

Main concern today is the timing and coverage of afternoon and
evening thunderstorm activity. Isolated shower and thunderstorm
activity will begin developing DGW-RWL 19-20z and spreading east
thereafter. Have added VCTS into all SE WY/W NE TAFs with the
exception of KRWL. Will continue to monitor and update TAFs as
confidence increases in location and scope. Erratic winds can be
expected with any shower/thunderstorm activity as well. Otherwise,
expect VFR conditions to prevail through the period, with clearing
skies anticipated overnight.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Sat Sep 8 2018

Low relative humidities from 10 to 20 percent will
prevail each afternoon along and west of Interstate 25, with
elevated concerns most days as wind gusts approach critical
thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...CAH
FIRE WEATHER...RUBIN
Hazardous weather outlook, Sep 8, 2:37 PM MDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
237 PM MDT Sat Sep 8 2018

NEZ002-095-096-WYZ101-102-107-108-091030-
Dawes-North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
237 PM MDT Sat Sep 8 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated late afternoon and early evening thunderstorms will
develop. A few storms may be strong with hail to the size of
pennies and wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ003-019>021-054-055-WYZ117>119-091030-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
237 PM MDT Sat Sep 8 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated late afternoon and early evening showers and thunderstorms
will develop. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ103>106-109>116-091030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
237 PM MDT Sat Sep 8 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated afternoon showers and thunderstorms will develop. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Sep 8, 5:13 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
513 PM MDT SAT SEP 8 2018

WYZ108-090000-
Goshen County-
513 PM MDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOSHEN COUNTY...

At 513 PM MDT, a strong thunderstorm was located near Veteran, or
near Torrington, moving east at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Huntley.

LAT...LON 4195 10437 4204 10434 4198 10406 4186 10409
TIME...MOT...LOC 2313Z 285DEG 14KT 4201 10426

Mokry
Special weather statement, Sep 8, 5:36 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
536 PM MDT SAT SEP 8 2018

NEZ019-096-WYZ108-090015-
Scotts Bluff-South Sioux-Goshen County-
536 PM MDT SAT SEP 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND SOUTHERN GOSHEN COUNTIES...

At 536 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Torrington to near
Huntley to near Hawk Springs to 13 miles west of Hawk Springs
Recreation Area. Movement was southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Torrington, Mitchell, Morrill, Lyman, Huntley, Hawk Springs
Campground, Stegall, Hawk Springs Recreation Area, Hawk Springs and
Henry.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4214 10370 4177 10388 4170 10408 4158 10429
      4174 10460 4186 10433 4199 10423 4229 10409
TIME...MOT...LOC 2336Z 309DEG 17KT 4219 10406 4195 10418 4183 10428
4175 10446

Mokry
Special weather statement, Sep 8, 6:10 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
610 PM MDT SAT SEP 8 2018

NEZ019-020-WYZ108-119-090045-
Scotts Bluff-Banner-Goshen County-East Laramie County-
610 PM MDT SAT SEP 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SCOTTS
BLUFF...NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES...

At 610 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Stegall to Hawk Springs Campground
to 6 miles west of Hawk Springs Recreation Area. Movement was
southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Grange, Hawk Springs Recreation Area and Hawk Springs Campground.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4182 10377 4173 10381 4161 10390 4148 10419
      4169 10442 4176 10423 4184 10408 4189 10405
TIME...MOT...LOC 0010Z 328DEG 17KT 4181 10402 4172 10417 4169 10432

Mokry
Special weather statement, Sep 8, 6:40 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
640 PM MDT SAT SEP 8 2018

NEZ019-020-WYZ108-119-090115-
Scotts Bluff-Banner-Goshen County-East Laramie County-
640 PM MDT SAT SEP 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SCOTTS
BLUFF...NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND EASTERN LARAMIE
COUNTIES...

At 640 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Hubbard Hill to 11 miles east of
Hawk Springs Campground to near La Grange. Movement was southeast at
20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Grange, Harrisburg, Wildcat Hills State Recreation Area and
Wildcat Hills Campground.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4182 10377 4174 10355 4156 10369 4152 10380
      4146 10405 4166 10424 4169 10407 4176 10398
      4182 10390
TIME...MOT...LOC 0040Z 296DEG 19KT 4178 10385 4165 10398 4162 10411

Mokry
Special weather statement, Sep 8, 7:06 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
706 PM MDT SAT SEP 8 2018

NEZ020-054-090145-
Kimball-Banner-
706 PM MDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KIMBALL AND
EASTERN BANNER COUNTIES...

At 706 PM MDT, a strong thunderstorm was located over Harrisburg, or
22 miles south of Scottsbluff, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Harrisburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4147 10390 4156 10385 4168 10376 4153 10339
      4125 10362 4138 10390
TIME...MOT...LOC 0106Z 296DEG 19KT 4156 10376

Mokry
Special weather statement, Sep 8, 7:42 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
742 PM MDT SAT SEP 8 2018

NEZ020-054-090230-
Kimball-Banner-
742 PM MDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KIMBALL AND
SOUTHEASTERN BANNER COUNTIES...

At 742 PM MDT, a strong thunderstorm was located 11 miles north of
Kimball, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dix.

This includes Interstate 80 in Nebraska between mile markers 24 and
30.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4141 10369 4147 10366 4147 10358 4140 10338
      4126 10338 4119 10355 4129 10373
TIME...MOT...LOC 0142Z 307DEG 17KT 4138 10358

Mokry

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:10 PM MDTSpecial Weather StatementCYSBanner35 min
Sep 8, 6:40 PM MDTSpecial Weather StatementCYSBanner35 min
Sep 8, 7:06 PM MDTSpecial Weather StatementCYSBanner39 min
Sep 8, 7:42 PM MDTSpecial Weather StatementCYSKimball48 min
Sep 8, 8:29 PM MDTSpecial Weather StatementCYSKimball31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.